Indiana, 2011

Winter Weather in Indiana, January 20, 2011

January 20, 2011 · NWS IND · 2 events in 2 counties and zones

With cold air already in place and lower level front pushing through the area at about 850 mb, a band of snow pushed eastward across the region from the central plains. Up to 5 to 6 inches of snow was received across the area, with numerous accidents and slide-offs reported during this winter weather episode, as well as a number of accident-related injuries.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

With cold air already in place and lower level front pushing through the area at about 850 mb, a band of snow pushed eastward across the region from the central plains. Up to 5 to 6 inches of snow was received across the area, with numerous accidents and slide-offs reported during this winter weather episode, as well as a number of accident-related injuries. Multiple school closings were reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 19, 11:33 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 19, 11:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1133 PM EST WED JAN 19 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

AN UPPER LEVEL SYSTEM WILL BRING ACCUMULATION SNOW TO CENTRAL
INDIANA OVERNIGHT TONIGHT INTO LATE THURSDAY. OTHERWISE...A FEW MORE
SYSTEMS WILL BE MOVING THROUGH THE OHIO VALLEY OVER THE NEXT SEVEN
DAYS. A CLIPPER SYSTEM IS EXPECTED TO BRING IN MORE LIGHT SNOW
FRIDAY NIGHT INTO SATURDAY...WHILE A THIRD COULD BRING MORE SNOW
EARLY TO MID WEEK.

&&

.NEAR TERM /TONIGHT AND THURSDAY/...

ONGOING FORECAST APPEARS TO BE IN VERY GOOD SHAPE. NO MAJOR CHANGES
REQUIRED. SNOWFALL HAS REACHED THE ST LOUIS METRO AREA AND SHOULD
BEGIN IN CENTRAL INDIANA AROUND 07-09Z AS COLUMN SATURATES.

/PREVIOUS NEAR TERM DISCUSSION/

COULD BE SOME BREAKS IN THE CLOUD COVER EARLY THIS EVENING BASED ON
SATELLITE TRENDS...BUT ANY BREAKS WILL BE SHORT LIVED AS CLOUD COVER
FROM THE APPROACHING PLAINS SYSTEM WILL BE MOVING IN AS WELL.

SHORT RANGE MODEL DATA ARE IN GOOD AGREEMENT WITH THE APPROACHING
SYSTEM CURRENTLY MOVING INTO THE PLAINS. ORGANIZED LIFT EXPECTED TO
MOVE INTO THE AREA AFTER ABOUT 200800Z...SO SNOW SHOULD BEGIN
DEVELOPING DURING THE PRE DAWN HOURS OF THURSDAY. CAN PROBABLY KEEP
MOST OF THE EVENING HOURS DRY. WILL GO WITH HIGH POPS AFTER ABOUT
200900Z.

GIVEN THE LACK OF A CLOSED UPPER SYSTEM OR MUCH OF SURFACE
REFLECTION...THIS LOOKS MORE LIKE AN ADVISORY TYPE EVENT. MOST OF
THE LIFT APPEARS TO BE CONCENTRATED OVER ABOUT THE SOUTHERN HALF OF
THE LOCAL AREA DURING THE DAY ON THURSDAY...SO EXPECTING THE HIGHEST
SNOWFALL AMOUNTS IN THOSE AREAS. MODEL QPF FIELDS ALONG WITH PROGGED
PRECIPITABLE WATERS ADVECTING INTO THE SYSTEM SUGGEST MAXIMUM
SNOWFALL TOTAL OF 5 OR 6 INCHES OVER THE SOUTHERN HALF OF THE
AREA...WITH LESSER AMOUNTS FARTHER NORTH WHERE LIFT WILL BE A LITTLE
LESS PRONOUNCED. HAVE CHANGED THE WINTER STORM WATCH TO AN
ADVISORY...AND CONTINUED THE PREVIOUS ADVISORY OVER THE NORTH TO
HIGHLIGHT THE STORM THREAT.

LOW LEVEL THICKNESS SUGGEST THE GFS MOS LOWS FOR TONIGHT MAY BE A
LITTLE ON THE COLD SIDE. WILL NUDGE THE NUMBERS UP A BIT. HIGHS ON
THURSDAY LOOK OK.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...

WILL KEEP SOME CHANCE POPS THROUGH THE EVENING HOURS THURSDAY NIGHT
TO COVER ANY LINGERING ACTIVITY...AS MODEL DATA SUGGEST MOST OF THE
LIFT/DEEP MOISTURE WILL BE EAST OF THE AREA BY SUNSET THURSDAY.
COULD BE SOME PROBLEMS WITH BLOWING AND DRIFTING SNOW THURSDAY
NIGHT AS WINDS MAY PICK UP IN THE WAKE OF SYSTEM. OTHERWISE...DRY
CONDITIONS EXPECTED ON FRIDAY WITH HIGH PRESSURE MOVING THROUGH.
MODEL DATA SUGGEST A CLIPPER TYPE SYSTEM MAY AFFECT THE AREA
FRIDAY NIGHT INTO SATURDAY...SO WILL GO WITH CHANCE POPS FOR SNOW
DURING THOSE PERIODS.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS LOWS FOR THURSDAY
NIGHT AND FRIDAY NIGHT MAY BE ON THE WARM SIDE...ESPECIALLY
CONSIDERING THE FRESH SNOW COVER. WILL NUDGE THE GUIDANCE DOWN A FEW
DEGREES IN THOSE PERIODS. HIGHS ON FRIDAY LOOK OK.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

ACTIVE WEATHER PATTERN CONTINUES INTO THE EXTENDED TIMEFRAME...AS
UPPER WAVE AFTER WAVE CRESTS A PERSISTENT MID/LEVEL BLOCKING HIGH
OFF THE WESTERN U.S. COAST. AFTER CRESTING THE RIDGE...THESE
DISTURBANCES GENERALLY DROP SOUTHEAST INTO THE PLAINS
STATES...ALLOWING FOR CONTINUED ROUNDS OF PRECIPITATION ACROSS THE
FORECAST AREA. FAIRLY GOOD MED/LONG RANGE MODEL AGREEMENT ON THE
MAIN FEATURES AFFECTING THE FORECAST AREA THROUGH 00Z
MON...INCLUDING A BRIEF PERIOD OF DRY WEATHER SATURDAY NIGHT INTO
SUNDAY NIGHT AS A SURFACE HIGH BUILDS INTO THE REGION FROM THE
NORTH. MODEL DIFFERENCES THEN DEVELOP ON THE HANDLING AND EVOLUTION
OF UPPER TROF DIGGING SOUTH OUT OF WESTERN CANADA ON MONDAY INTO
TUESDAY. THE 00Z ECMWF CLOSES THE LOW OFF AND DROPS IT SOUTHWARD
INTO THE CENTRAL PLAINS...LEADING TO HIGHER QPF AMOUNTS AND MORE
IMPACTS ACROSS THE FORECAST AREA. THE 06Z GFS ELONGATES AND
STRETCHES THE TROF...CLOSING THE LOW OFF OVER FAR SOUTHERN
CALIFORNIA AND SOUTHWEST ARIZONA. THIS SCENARIO LEADS TO LESS
IMPACTS ON THE CWA. HOWEVER...THE 12Z RUN OF THE GFS TRENDED MORE
TOWARD THE 00Z ECMWF SOLUTION. WITH THE PATTERN EXPERIENCED OVER THE
PAST COUPLE WEEKS CONTINUING...AM MORE INCLINED TO KEEP THE ONGOING
POPS PREVIOUSLY IN FOR THIS PORTION OF THE EXTENDED...AS 00Z ECMWF
SOLUTION SEEMS MORE BELIEVABLE UNDER CURRENT PATTERN REGIME.
THUS...KEPT FAIRLY CONSISTENT WITH PREVIOUS FORECAST ASIDE FROM
DROPPING POPS...FROM CHANCE TO LOW CHANCE...TO CONVEY LOW CONFIDENCE
IN THIS PORTION OF THE FORECAST. OTHERWISE...TRENDED TEMPS TOWARDS
HPC GUIDANCE.

&&

.AVIATION.../FOR 200600Z TAFS/...

SNOW STILL LOOKS ON TRACK TO REACH HUF AROUND 07Z AND SPREAD ACROSS
THE REST OF THE TERMINALS BY AROUND 09Z. TRENDS ARE FOR MVFR IF NOT
BETTER CONDITIONS TO BE IN PLACE PRIOR TO THE ARRIVAL OF THE SNOW
AND THEN TO DETERIORATE TO IFR A COUPLE OF HOURS AFTER THE START OF
THE SNOW. THE SNOW WILL END LATE TOMORROW AFTERNOON WHEN CONDITIONS
SHOULD IMPROVE BACK TO MVFR BEFORE AT LEAST PARTIAL CLEARING OCCURS
LATE TOMORROW EVENING.

WINDS WILL BE LESS THAN 10 KNOTS UNTIL TOMORROW LATE AFTERNOON AND
EARLY EVENING WHEN NORTHWEST WINDS SHOULD INCREASE TO NEAR 15 KNOTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FROM 1 AM THURSDAY TO 1 AM EST FRIDAY
FOR INZ021-028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...MK
NEAR TERM...NIELD/JAS
SHORT TERM...JAS
LONG TERM....MRD
AVIATION...MK
Hazardous weather outlook, Jan 19, 3:53 PM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 PM EST WED JAN 19 2011

INZ035>037-039-043>049-051>057-060>065-067>072-201100-
FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 PM EST WED JAN 19 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 1 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ACCUMULATING SNOW IS EXPECTED TO DEVELOP DURING THE PRE DAWN HOURS
ON THURSDAY. UP TO 2 INCHES OF ACCUMULATION IS POSSIBLE BY SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ACCUMULATING SNOW WILL CONTINUE DURING THE DAY ON THURSDAY. TOTAL
STORM ACCUMULATION OF 3 TO 6 INCHES IS EXPECTED BY THURSDAY
NIGHT. WINDS WILL INCREASE THURSDAY NIGHT AND MAY CAUSE SOME
BLOWING AND DRIFTING OF THE SNOW.

BELOW ZERO WIND CHILLS ARE EXPECTED AT TIMES FROM THURSDAY NIGHT
INTO SATURDAY MORNING.

SNOW SHOWERS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT...AND
AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS LATE TONIGHT
THROUGH THURSDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-038-040>042-201100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-TIPTON-MADISON-DELAWARE-
RANDOLPH-
353 PM EST WED JAN 19 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 1 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ACCUMULATING SNOW IS EXPECTED TO DEVELOP DURING THE PRE DAWN HOURS
ON THURSDAY. UP TO 1 INCH OF ACCUMULATION IS POSSIBLE BY SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ACCUMULATING SNOW WILL CONTINUE DURING THE DAY ON THURSDAY. TOTAL
STORM ACCUMULATION OF 2 TO 4 INCHES IS EXPECTED BY THURSDAY
NIGHT. WINDS WILL INCREASE THURSDAY NIGHT AND MAY CAUSE SOME
BLOWING AND DRIFTING OF THE SNOW.

BELOW ZERO WIND CHILLS ARE EXPECTED AT TIMES FROM THURSDAY NIGHT
INTO SATURDAY MORNING.

SNOW SHOWERS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT...AND
AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS LATE TONIGHT
THROUGH THURSDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Vigo

When
January 20, 12:00 AM EST to 5:00 PM EST
Where
Vigo forecast zone
Reported by
Newspaper
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

The Terre Haute Tribune Star reported area schools on a two hour delay due to near four inches of snowfall accumulation. State troopers responded to 16 motor vehicle crashes in the county, two of which contained non-life threatening injuries. No further information on the injuries was given. Troopers also covered 12 slide-offs, 9 disabled vehicles, and assisted local sheriff's departments with three crashes. The majority of the slide-offs occurred on Interstate 70.

Winter Weather, Monroe

When
January 20, 1:00 AM EST to 6:00 PM EST
Where
Monroe forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

The Herold Times Bloomington reported canceled or delayed area schools due to three to four inches of snowfall. Local police reported several slide-offs and accidents. By 2 p.m., local police had worked a total of 31 car accidents involving property damage, 7 accidents involving injuries, and 7 reports of slide-offs or disabled vehicles. One of the accidents with injuries was to a state trooper whose cruiser was rear-ended by a compact car driving too fast for the snow. The trooper had a knot and small cut on his forehead and also complained of some back pains. No additional information on the other accidents with injuries was given.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281429, 281430.